Wisconsin, 2018

Winter Storm in Wisconsin, April 3 to 4, 2018

April 3 to 4, 2018 · NWS GRB · 23 events in 23 counties and zones

Low pressure that moved across northern Illinois combined with a passing upper level disturbance to produce a wide swath of heavy snow across central and northeast Wisconsin. ).

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure that moved across northern Illinois combined with a passing upper level disturbance to produce a wide swath of heavy snow across central and northeast Wisconsin. The highest reported snowfall totals included 13.5 inches in Crandon (Forest Co.), 13.0 inches near Sister Bay (Door Co.), 12.7 inches on Washington Island (Door Co.), 12.5 inches near Pella (Shawano Co.), and 12.0 inches in Crivitz (Marinette Co.) and Sturgeon Bay (Door Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 3, 2:03 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 3, 2:03 AM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
303 AM CDT Tue Apr 3 2018

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 303 AM CDT Tue Apr 3 2018

An initial band of snow has moved through the area during the
overnight hours, dropping around 1 to 3 inches of snow across the
region. However Doppler Radar observations and hi-res models show
a fairly significant break in the action between this initial band
and the heavy snow expected to impact the area later today. Given
the initial band of snow had little impact and the heavy snow is
not expected to reach the area until 15-18Z will push the start
time of the Winter Storm Warning and Winter Weather Advisory to
15Z as the impact before this time should be minimal with only
light snow forecast until this time period.

Moderate to heavy snow looks to start in the 15-18Z time period
today as isentropic lift gets going in the 290K layer with
abundant frontogenetic forcing at the 700 mb level. The main
concerns with this event is the dendritic growth zone is around
15k feet for much of the day, before crashing down to 5-10k feet
during the evening hours, along with the bulk of the snow falling
during the daytime hours with an April sun angle. Despite these
concerns the models produce a solid half of an inch of QPF today,
which may make up for some of the concerns with snow piling up
given a high rate of snow accumulation of 1 to 2 inches per hour
at times. Overnight the models crank out another one to two
tenths of an inch of QPF, which will bring the potential for a
solid 6 to 10 inches of snow across much of the area today and
tonight. The main exception will be Vilas which will miss out on a
lot of the moisture and lift where lower amounts of 3 to 5 inches
are expected. In addition to the snow, winds will increase
precipitously later this morning and continue into the overnight
hours and even into Wednesday as the low tracks well to our south.
This will cause blowing and drifting of the snow, particularly
tonight as temperatures drop and the snow becomes a bit lighter.
Conditions are expected to improve on Wednesday as a ridge of high
pressure builds in across the upper Mississippi Valley region.

.LONG TERM...Wednesday Night Through Monday
Issued at 303 AM CDT Tue Apr 3 2018

Main concern for this period will be colder than normal
temperatures and the chances for rain/snow Thursday into Thursday
night and again Sunday into Monday across the entire region. Small
chances of snow showers are in the forecast across the far north
Thursday night into Saturday.

Boundary layer temperatures will be the driving factor for
rain/snow across the region on Thursday. It should be mainly snow
across the north with a rain/snow mix south. A few inches of snow
are possible across the north. For any locations that do see rain
Thursday afternoon, it should turn over to snow Thursday evening
as boundary layer temperatures cool. Boundary layer temperatures
again will determine rain/snow Sunday afternoon into Monday.

The big story will be the unseasonably cold air which will
continue into the weekend. Temperatures will be running some
10 to 20 degrees below normal. If we could get a clear and calm
night with the new snow pack, temperatures at some places
could approach or break all-time April record lows for the month.
At this point, Wednesday night could have some potential for
extreme cold, but mid or high clouds could be moving into the
area later during the night.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1008 PM CDT Mon Apr 2 2018

Bands of MVFR cigs and vsbys due to snow will continue to pass
over the area tonight into Tuesday morning. Conditions will
deteriorate Tuesday morning and especially Tuesday afternoon and
evening as a winter storm system tracks cover northern Illinois.
Increasing north-northeast winds could gust up to 30 knots,
mainly across central and east-central WI from Tuesday afternoon
into Tuesday evening.
&&

.MARINE...
Issued at 303 AM CDT Tue Apr 3 2018

A strong low pressure system will pass to the south today and this
evening. As the low approaches, a tight pressure gradient will
cause northeast winds to increase to Small Craft Advisory
criteria through the early afternoon hours. Northeast winds will
then increase to Gale force later this afternoon and continue into
the overnight hours as winds veer to the north. Gale force winds
will continue early Wednesday morning before high pressure builds
in behind the departing low and winds decrease to below all
headline criteria by Wednesday afternoon. The strong northeast
winds may produce ice shoves in the Bay of Green Bay and Lake
Winnebago later today into Wednesday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 10 AM this morning to 9 AM CDT
Wednesday for WIZ020>022-031-037>040-045-048>050-073-074.

Winter Storm Warning from 10 AM this morning to 4 AM CDT
Wednesday for WIZ010>013-018-019-030-035-036.

Winter Weather Advisory from 10 AM this morning to 4 AM CDT
Wednesday for WIZ005.
&&

SHORT TERM.....Kurimski
LONG TERM......Eckberg
AVIATION.......TDH
MARINE.........Kurimski
Hazardous weather outlook, Apr 3, 2:32 AM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
332 AM CDT Tue Apr 3 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040845-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
332 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

A major winter storm will bring heavy snow to the area later this
morning and into the overnight hours. In addition gusty winds will
cause blowing and drifting snow. A Winter Storm Warning is in
effect for most areas, with a Winter Weather Advisory for Vilas
County. Difficult travel conditions are likely during the
afternoon and evening commute.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Difficult travel conditions are likely into Wednesday morning
as the storm finally exits the region.

An accumulating snowfall is possible across northern Wisconsin
Thursday into Thursday night, which may create hazardous travel
conditions at times.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements and wind
gusts over 35 mph to the National Weather Service in Green Bay.

LMZ521-522-541>543-040845-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
332 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

A strong low pressure system will bring gale force gusts from the
northeast this afternoon and from the north tonight. A Gale
Warning is in effect for all areas this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gale force gusts are possible early Wednesday morning from the
northwest as a low pressure system moves away from the area. The
Gale Warning continues into Wednesday morning for all areas.

Kurimski/Eckberg

In the hours before

Local storm report, Apr 3, 4:23 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
523 AM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     SNOW             RHINELANDER             45.63N 89.41W
04/03/2018  M3.2 INCH        ONEIDA             WI   CO-OP OBSERVER

            STORM TOTAL THROUGH 515 AM.

&&

ECKBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Oneida

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Oneida forecast zone
Reported by
COOP Observer
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

As much as 9.0 inches of snow fell in Rhinelander.

Winter Storm, Lincoln

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Lincoln forecast zone
Reported by
CoCoRaHS
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

As much as 9.2 inches of snow fell west of Merrill.

Winter Storm, Langlade

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Langlade forecast zone
Reported by
COOP Observer
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

The highest recorded snowfall total in Langlade County included was 9.1 inches at Summit Lake.

Winter Storm, Menominee

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Menominee forecast zone
Reported by
Unknown
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Door

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Door forecast zone
Reported by
COOP Observer
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

The highest recorded snowfall totals in Door County included 13.0 inches near Sister Bay, 12.7 inches on Washington Island, 12.0 inches in Sturgeon Bay, and 9.5 inches at North Bay.

Winter Storm, Marathon

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Marathon forecast zone
Reported by
COOP Observer
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

The highest recorded snowfall totals in Marathon County included 11.1 inches in Wausau, 10.9 inches in Spencer, and 9.5 inches near Weston.

Winter Storm, Shawano

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Shawano forecast zone
Reported by
COOP Observer
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

The highest recorded snowfall totals in Shawano County included 12.5 inches near Pella, 11.8 inches near Split Rock, 10.7 inches in Angelica, 9.4 inches in Stockbridge, and 8.7 inches near Shawano.

Winter Storm, Southern Oconto

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Southern Oconto forecast zone
Reported by
Unknown
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Wood forecast zone
Reported by
COOP Observer
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

As much as 10.6 inches of snow fell in the vicinity of Wisconsin Rapids.

Winter Storm, Portage

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Portage forecast zone
Reported by
COOP Observer
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Some of the highest recorded snowfall totals in Portage County included 11.5 inches near Amherst, 11.3 inches near Rudolph, 10.9 inches in Plover, 10.0 inches at Rosholt, and 9.8 inches in Amherst.

Winter Storm, Forest

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

The highest recorded snowfall total in Forest County was 13.5 inches in Crandon.

Winter Storm, Waupaca

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Waupaca forecast zone
Reported by
COOP Observer
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

The highest recorded snowfall totals in Waupaca County included 11.7 inches near Big Falls, 9.4 inches in Clintonville, and 8.5 inches in Waupaca.

Winter Storm, Waushara

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Waushara forecast zone
Reported by
Unknown
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Florence forecast zone
Reported by
Unknown
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Northern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

The highest recorded snowfall totals in northern Marinette County included 9.5 inches in Athelstane, 9.2 inches in Wausaukee, and 8.0 inches near Amberg.

Winter Storm, Southern Marinette

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Southern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

The highest recorded snowfall totals in southern Marinette County included 12.0 inches in Crivitz, and 11.0 inches at both Peshtigo and Marinette.

Winter Storm, Northern Oconto

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Northern Oconto forecast zone
Reported by
Unknown
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Outagamie

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Outagamie forecast zone
Reported by
Unknown
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

The highest recorded snowfall totals in Brown County included 11.6 inches in Flintville, 10.6 inches in Suamico, and 9.4 inches at Austin Straubel International Airport.

Winter Storm, Kewaunee

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Kewaunee forecast zone
Reported by
Unknown
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Winnebago forecast zone
Reported by
Unknown
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Winter Storm, Calumet

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Calumet forecast zone
Reported by
Unknown
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Winter Storm, Manitowoc

When
April 3, 5:00 AM CST to April 4, 2:00 AM CST
Where
Manitowoc forecast zone
Reported by
Unknown
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750103, 750104, 750105, 750106, 750107, 750108, 750109, 750110, 750111, 750112, 750113, 750114, 750115, 750116, 750117, 750118, 750119, 750120, 750121, 750122, 750123, 750124, 750125.